Hail, Chautauqua
- When
- April 5, 3:56 AM CST
- Where
- Chautauqua County, Sedan
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.130, -96.180
Fifty three mph winds were also measured as well.
Isolated showers and thunderstorms developed north of an advancing warm front across portions of South Central Kansas. The isolated thunderstorms produced a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated showers and thunderstorms developed north of an advancing warm front across portions of South Central Kansas. The isolated thunderstorms produced a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 5, 2:17 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT MON APR 5 2010 .DISCUSSION... MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES THROUGH TUESDAY NIGHT. TODAY-TONIGHT: ISOLATED THUNDERSTORMS ARE MOVING ALONG THE KANSAS OKLAHOMA BORDER THIS MORNING...AS MOISTURE SURGES NORTHWARD ON A LOW LEVEL JET. AT THIS POINT THE SEVERE WEATHER HAS REMAINED SOUTH OF THE KANSAS BORDER...BUT WOULD NOT BE SURPRISED TO SEE SOME INCREASED ACTIVITY ACROSS THE FORECAST AREA THIS MORNING AS THE MOISTURE CONTINUES TO COME NORTH. THERE IS SOME BETTER CONVERGENCE ACROSS CENTRAL AND NORTHERN KANSAS LATER THIS MORNING...SO WILL KEEP SOME THUNDERSTORM CHANCES FOR OUR CENTRAL KANSAS COUNTIES...OTHERWISE WILL KEEP THE FORECAST AREA DRY AFTER 15Z. LATER THIS AFTERNOON...THERE IS A SMALL CHANCE FOR A SUPERCELL THUNDERSTORM TO DEVELOP ALONG THE DRYLINE DURING A NARROW WINDOW OF DECREASED CIN SO WILL KEEP SOME SMALL CHANCES ALONG THE FAR WESTERN PART OF THE FORECAST AREA. IF A THUNDERSTORM DOES DEVELOP...THE CAP WILL THEN STRENGTHEN AGAIN BY LATE EVENING. WINDS ARE STILL EXPECTED TO BECOME GUSTY THIS AFTERNOON...BUT CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A WIND ADVISORY DUE TO POTENTIAL CLOUDS AND UNCERTAINTY IN HOW HIGH MIXING WILL BE. THEREFORE WILL HOLD OFF FOR NOW ON A WIND ADVISORY. TUESDAY-WEDNESDAY: THE MAIN TROUGH IS PROGGED TO MOVE EAST ACROSS THE ROCKIES ON TUESDAY AND THROUGH KANSAS ON WEDNESDAY...WHICH IS SLOWER THAN PREVIOUS MODEL RUNS HAVE BEEN INDICATING. THE CAP SHOULD HOLD THROUGH MOST OF THE MORNING...BUT WOULD EXPECT THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL KANSAS...AND THEN MOVE INTO SOUTHEAST KANSAS BY EVENING. THE SURFACE FRONT WILL MOVE THROUGH ON TUESDAY LATE AFTERNOON AND TUESDAY NIGHT...PROVIDING SOME FOCUS FOR STORMS. SOME SHOWERS ARE POSSIBLE ON THE BACK SIDE OF THE LOW ACROSS CENTRAL KANSAS ON WEDNESDAY...AND TEMPERATURES WILL BE BELOW NORMAL FOR MOST OF THE FORECAST AREA. ALSO...WINDS ON THE BACK SIDE OF THE LOW ARE GOING TO BE QUITE GUSTY. THURSDAY-SUNDAY: UPPER RIDGING BUILDS OVER THE CENTRAL US FOR THE END OF THE WEEK...AND MILD TEMPERATURES RETURN. EXPECT OVERALL CLEAR SKIES...DRY WEATHER AND TEMPERATURES CLIMBING BACK INTO THE 70S BY THE WEEKEND. SCHRECK && .FIRE WEATHER... FIRE DANGER IS GOING TO BE VERY HIGH ACROSS CENTRAL KANSAS AS WELL AS THE FLINT HILLS TODAY...BUT WITH CURRENT FORECASTED WINDS...EXTREME FIRE DANGER IS NOT EXPECTED. HOWEVER IF SKIES ARE CLEARER THAN EXPECTED AND WINDS NEED TO BE INCREASED...FIRE DANGER WOULD LIKELY CLIMB TO EXTREME. VERY HIGH FIRE DANGER IS EXPECTED AGAIN ON TUESDAY AND WEDNESDAY...WITH GUSTY WINDS EXPECTED EACH DAY. WINDS WILL SHIFT TO NORTHWEST AS THE MAIN FRONT PUSHES THROUGH THE AREA ON TUESDAY AFTERNOON AND TUESDAY NIGHT...AND RELATIVE HUMIDITY COULD DROP TO 15 TO 20 PERCENT ON TUESDAY AFTERNOON WEST OF HIGHWAY 14...AND TO 20 TO 30 PERCENT WEST OF THE KANSAS TURNPIKE. SCHRECK && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION DEVELOPED LATE THIS EVENING ALONG SURFACE FRONT WHICH HAD BECOME QUASI-STATIONARY FROM SOUTHEAST KANSAS INTO NORTH CENTRAL OKLAHOMA. MOISTURE WILL ADVECT NORTH INTO THE BOUNDARY...WITH SLIGHTLY MORE ELEVATED LOW LEVEL MOISTURE RIDING NORTH OF THE FRONT LATE TONIGHT INTO MONDAY MORNING. THIS WILL RESULT IN MODERATE ELEVATED INSTABILITY WITH FORCING FROM THE LOW LEVEL JET AIDING IN LIFT AND DEVELOPMENT OF SCATTERED CONVECTION ACROSS MUCH OF THE AREA. THE DEVELOPMENT OF LOWER MVFR CIGS ARE ALSO EXPECTED TOWARD DAWN WHICH WILL GRADUALLY LIFT TO HIGHER END MVFR CIGS BY THE AFTERNOON. THE CONVECTION IS EXPECTED TO LIFT NORTH OF THE AREA WITH THE NORTHWARD MIGRATING WARM FRONT BY THE AFTERNOON. BRISK SOUTH WINDS WILL PREVAIL FOR THE LATTER PORTION OF THE FORECAST VALID PERIOD...WITH CIGS POSSIBLY DETERIORATING TO LOWER END MVFR CATEGORY BY LATE MONDAY EVENING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 64 78 42 / 10 10 20 20 HUTCHINSON 82 63 74 42 / 20 20 20 10 NEWTON 79 62 74 44 / 20 10 20 20 ELDORADO 79 63 76 45 / 20 10 20 30 WINFIELD-KWLD 81 64 80 45 / 10 10 20 30 RUSSELL 85 58 71 39 / 30 30 10 10 GREAT BEND 84 61 71 39 / 30 20 10 10 SALINA 80 64 73 42 / 30 30 20 10 MCPHERSON 80 62 71 43 / 30 20 20 10 COFFEYVILLE 82 64 79 52 / 10 10 20 70 CHANUTE 80 62 79 50 / 10 10 20 70 IOLA 80 61 78 50 / 20 10 20 70 PARSONS-KPPF 81 65 80 52 / 10 10 20 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 810 PM CDT SUN APR 4 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-060115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 810 PM CDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE AFTER MIDNIGHT. A FEW SEVERE STORMS WITH HAIL UP TO GOLF BALL SIZE WILL BE POSSIBLE FOR AREAS TO THE SOUTH OF I-70. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS ARE POSSIBLE EARLY MONDAY MORNING IN CENTRAL KANSAS. SEVERE STORMS MAY REDEVELOP IN CENTRAL KANSAS AROUND RUSSELL AND GREAT BEND VERY LATE IN THE AFTERNOON. SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE OVER ALL OF CENTRAL KANSAS MONDAY EVENING. BOTH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. MORE STRONG TO SEVERE STORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND EVENING EAST OF I-35 AS THE FRONT PUSHES THROUGH THE AREA. BOTH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS AND THE FLINT HILLS ON BOTH MONDAY AND TUESDAY. IT MAY ALSO BE HIGH OVER PARTS OF CENTRAL KANSAS ON WEDNESDAY. SOUTH WINDS APPROACHING 30 MPH AND GUSTS AROUND 40 MPH ARE FORECAST FOR MONDAY AFTERNOON WEST OF I-35. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BE REQUIRED VERY LATE MONDAY AFTERNOON AND EVENING IN CENTRAL KANSAS...GENERALLY NORTHWEST OF A LINE FROM MARION TO HUTCHINSON TO KINGMAN. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT MON APR 5 2010 KSZ093-050845- COWLEY- 317 AM CDT MON APR 5 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 315 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHILOCCO...OR 5 MILES SOUTH OF ARKANSAS CITY...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 338 AM CDT MON APR 5 2010 KSZ093-050915- COWLEY- 338 AM CDT MON APR 5 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 336 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HARDY...OR 9 MILES EAST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 422 AM CDT MON APR 5 2010 KSZ069-092-093-050945- BUTLER-COWLEY-SUMNER- 422 AM CDT MON APR 5 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...COWLEY AND SUMNER COUNTIES... AT 418 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR UDALL...AND MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 09:57 UTC.
2 hail. Local standard time, as filed.
Fifty three mph winds were also measured as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225405, 225406.